MAUDE Adverse Event Report: CONMED CORPORATION GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING

CONMED CORPORATION GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING
Model Number N/A
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to conmed corporation on 17-nov-2016 was examined in the laboratory and confirmed as catalog number 60-7510-005 goldvac¿ push button smoke evacuation pencil, 10' tubing.The examination of the device found no visible defects or damage associated with the device.The handpiece was functionally tested using the system 7500 esu.The monopolar plug was inserted into the receptacle and the power was turned on.After the post testing was complete, an err 2 was displayed and the coag tone sounded [err 2 - footswitch or handpiece shorted.Replace defective accessory].The complaint of "cautery pencil turned on without cut or coag button being depressed" was confirmed.Following the confirmation of the complaint issue, the device was disassembled and reexamined.It was observed that the wire from the common terminal (green wire) was found to be in contact with the coag terminal (red wire) resulting in a short in the coag circuit.The device was manufactured on 13-jun-2016.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.Of the lot containing (b)(4) units, there was no other similar complaint received for this item and lot number combination.A 2 year review of product history for this device family showed there have been a total of (b)(4) similar occurrences of self-activation, including this complaint.(b)(4).Similar events have been previously identified and address in a capa root cause investigation.This capa was closed 18-oct-2016.This complaint device was manufactured prior to the closure of this capa root cause investigation; no further root cause investigation is required at this time; however, the reported complaint issue will continue to be monitored through the complaint system.To reduce the risk of patient/user injury the instruction for use (ifu) of the goldvac pencil provides the following precautions and warnings: always place unused associated electrosurgical accessories in a safe insulated location such as in the provided holster when not in use.
 
Event or Problem Description
As reported by the user facility, "on (b)(6) 2016, a goldvac pencil, ref 60-7510-005, activated prior to use on patient without depressing the push button to activate the pencil." there was no harm to the operating room staff and there was no patient involvement.The patient was able to have the right vats lung biopsy procedure using another like device that was on hand with only a 5 minute delay.This report is filed on the basis of potential injury with recurrence.

Brand Name
GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING
Common Device Name
SMOKE EVACUATION PENCIL
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6114613
Report Number3007305485-2016-00142
Device Sequence Number19124758
Product Code GEI
UDI-Device Identifier00653405056334
UDI-Public(01)00653405056334(17)180613(10)201606135
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2018
Device Model NumberN/A
Device Catalogue Number60-7510-005
Device Lot Number201606135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2016
Initial Report FDA Received Date11/18/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1